Missouri, 2003

Flash Flood and Heavy Rain in Missouri, November 18, 2003

November 18, 2003 · NWS PAH · 3 events in 3 counties and zones

Copious rainfall in hilly Carter County resulted in flash flooding of numerous creeks, streams, and rural roads. 54 inches of rain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Copious rainfall in hilly Carter County resulted in flash flooding of numerous creeks, streams, and rural roads. A co-operative observer in Van Buren measured 6.54 inches of rain. Hunters were evacuated from small cabins in flood-prone areas. The Conservation Department closed Route 103, a state road leading to Big Spring State Park. Some deer hunters stranded there required assistance getting out. State roads that were closed in Carter County were Highway K about one mile from the Highway B junction, Highway M one mile north of U.S. 60, and Highway Y one-half to 1.5 miles north of U.S. Route 60. Water was 12 to 18 inches over these closed roads. Heavy rain over Perry County caused some flooding of a number of rural roads, but no closures were reported. An observer in Perryville measured 4.76 inches. In Ripley County, rainfall amounts were somewhat less, with 2.15 inches reported at Doniphan. However, Highway NN was closed 2 miles north of Route 21 in Ripley County, with almost 4 feet of water over it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 18, 3:19 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 18, 3:19 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
319 AM CST TUE NOV 18 2003

.DISCUSSION...
LATEST MODEL RUNS SIMILAR THROUGH AT LEAST THE FIRST COUPLE OF
PERIODS. LARGE AREA OF LIGHT TO MODERATE SHOWERS CURRENTLY OVER THE
CWA. A HEAVIER BAND OF CONVECTION WITHIN THIS AREA THAT HAD BEEN
NEARLY STATIONARY HAS BEGUN TO MOVE EASTWARD AND INTO INTO THE
WESTERN SECTIONS OF THE CWA. DUE TO TRAINING OF ECHOES...LOCALES
JUST WEST AND NORTHWEST OF OUR CWA HAVE RECEIVED BETWEEN 3 AND 4
INCHES OF RAIN. DONT EXPECT THIS MUCH OVER OUR AREA AS THE AREA IS
DEFINITELY ON THE MOVE NOW IN RESPONSE TO THE APPROACHING SFC TROF.
WILL KEEP MENTION OF HEAVY RAIN IN ZONES. NO PLANS FOR FLOOD WATCH
AT THIS TIME. MODELS SIMILAR IN POSITION AND TIMING OF DRY SLOT THIS
AFTERNOON. LOWERED POPS THIS AFTERNOON OVER THE NW HALF TO
ACCOMODATE THIS. CAPE AND INSTABILITY STILL NOT TOO IMPRESSIVE TODAY
BUT WIND (SPEED SHEAR) VERY IMPRESSIVE...50-60 KTS AT 925 MB AND 850
MB AND 75-100 KTS AT THE JET STREAM LEVEL. TONIGHT WITH UPPER LOW
DIGGING SOUTHEAST ACROSS ARKANSAS...WILL GO LIKELY POPS OVER SW
SECTIONS AND CHC POPS ELSEWHERE. MID LEVEL LAPSE RATES STILL DECENT
AS WELL AS AT OR SLIGHTLY BELOW ZERO LIFTED INDICES SO WILL KEEP THE
MENTION OF THUNDER EVERYWHERE. GFS SLIGHTLY SLOWER CLEARING OUT THIS
SYSTEM...SO WILL KEEP CHC POPS OVER EXTREME SE SECTIONS EARLY
WEDNESDAY MORNING. HIGH PRESSURE AT THE SURFACE AND ALOFT BUILDING
ACROSS THE REGION ON WEDNESDAY TO KEEP THE REGION DRY AND NEARLY
CLOUDLESS THROUGH THE 5TH PERIOD. WILL MAKE NO CHANGES BEYOND THAT.

USED FWC/MAV MOS BLEND FOR TEMPS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

JAP
Hazardous weather outlook, Nov 18, 4:14 AM CST, 46 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
414 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS
THE ENTIRE QUAD STATE REGION...HOWEVER THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY GENERALLY SOUTH OF A LINE FROM PERRYVILLE
MISSOURI TO MOUNT VERNON ILLINOIS TO OWENSBORO KENTUCKY. THERE IS AN
OUTSIDE CHANCE FOR A TORNADO OR TWO TODAY BUT THE PRIMARY THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL WITH ANY STORMS THAT DO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THIS COMING SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

JAP

The radar

The Paducah radar (KPAH), 195 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Carter

When
November 18, 5:00 AM CST to 8:00 AM CST
Where
Carter County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heavy Rain, Perry

When
November 18, 5:00 AM CST to 8:00 AM CST
Where
Perry County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Heavy Rain, Ripley

When
November 18, 5:00 AM CST to 8:00 AM CST
Where
Ripley County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335689, 5335690, 5335691.